Don’t Use Alone

61 people died of heroin overdoses in Hartford in 2016 (according to numbers released by the state Medical Examiner’s office on friday), up from 37 in 2015.  Based on the first six months of the year, the state estimated 888 people would die statewide, but when the final numbers came out last Friday, the number was  917.  This represents a 25% increase over last year, which was itself a 11% increase over the year before.  Of the 917 who died, 479 had Fentanyl in their system.  In 2012 there were only 14 Fentanyl deaths in Connecticut.  Here are the year by year numbers:

Fentanyl Deaths in Connecticut

2012-14

2013-37

2014-75

2015-188

2016-479

Last week I responded to an unresponsive in an area known for drug overdoses.  When I arrived in the 2nd floor apartment, I heard  a person say the man had a pacemaker.  I found a man on his side on a mattress in the living room.  His head was bluish purple, he had vomit on the side of his mouth and pillow.  He was not breathing,  I felt for a pulse on his thick neck, but felt nothing.  We began CPR.  Thirty seconds later, the man gave an agonal gasp.  We stopped CPR. Still no breathing or pulse.  The monitor showed a low voltage paced rhythm.  More CPR.  A few more agonal breaths.  I had the Narcan out and while, Narcan has no role for someone in cardiac arrest, I was not certain he actually was in arrest — I just couldn’t feel his pulse.  Instead of giving it to him up the nose, I put a needle on the Narcan and gave him an IM injection.

More compressions, more agonal breaths,  and then at last a pulse.  His ETCO2 is 87.  We keep bagging him.  Soon it drops down to the low 40’s.  Two minutes later he starts moving his extremities and opens his eyes.  He is diaphoretic; his hands are shaking.  I don’t normally give 2 milligrams IM.  I prefer the IN route, but this guy was either already in arrest or close to it.

He admits to snorting ten bags of heroin. I find the torn empty bags stuffed in a small cardboard box with his cigarettes.   He has been out of rehab for a week, and this was the first time he has used.  He just felt like it, he says.  I ask him how he got started.  He says he has been using for three years.  There was so much heroin in the neighborhood, he just thought he’d try it.   He is my age.  58.  

I tell him if he is going to use after not using for awhile, his tolerance is going to be low.  I tell him he should never use alone and if he is going to use after not using for awhile, he needs to use less.  He nods.  I tell him where to get Narcan.  The needle exchange van goes to Albany and Bedford Monday through Friday from 11:00-12:45.  They will give him free Narcan and train him how to use it.

There are four or five other people standing in the room now, surprised that their friend is up and talking.  You need to have Narcan, I tell them.  I have Narcan, the woman who called 911 says.

“Why didn’t you give it to him?”

“I thought it was his heart.  He didn’t tell us he was using.”

“Well, at least you called 911.” I said.

“He could have told us he had some heroin,” she said.

“Next time, tell them,” I say to the man, “or at least lay some Narcan by your pillow so they’ll get the hint.”

I have been doing a lot of thinking about the opiate overdose crisis.  It shows no sign of relenting and few things seem to be working.  I don’t know if it is a failure in the system or a failure of human nature.

People getting out of rehab and people getting out of jail, and people who have enforced abstinence on themselves are at the highest risk of suffering a fatal overdose.  In Connecticut, prisoners are all given Narcan when they get out state prisons.  I am guessing people leaving substance abuse treatment facilities are told that if they use again, they should just take a tester short, start small and work their way up, but maybe they are told nothing at all.  I mean they did just graduate from rehab — let’s look on the bright side — you are clean!  Hooray.  But we know relapse rates are high.  Maybe we should be giving them Narcan too.

Narcan is readily available in Connecticut.  The needle exchange vans pass it out, you can walk into a pharmacy and they will write you a prescription for it and if you have insurance, the cost is little or nothing to you. There was Narcan in this man’s apartment or at least the apartment where he was crashing until he could get on his own feet.  They had the Narcan but didn’t know to use it.  Were they properly trained in the symptoms of an overdose — cyanosis, pinpoint pupils, vomiting, respiratory depression, etc?  Or did they really expect the dude would announce he was going to use, and then of course have no expectation that the others in the house would want him to share.  I mean they are putting him up in their house.  He really ought to have been sharing.

I tell users all the time, never do opiates alone, but getting someone to do it with you means sharing, and addicts may want to keep for themselves what they worked hard to get.

I have seen heat maps that show where the overdoses in Hartford are, and they square with what I have seen.  Why do we map overdoses?  So we know where to target resources.  The needle exchange vans are close to two hot spots.  The police certainly do their job of trying to get product off the street, and each week we see pictures in the paper of guns, cash and heroin bags spread out on a table for the typical bust shot.  But people keep dying and heroin is as prevalent as ever.

Do we leaflet the area?  Do we stand on the corner and make public speeches about the horrors of opiates?  Maybe we buy a giant billboard that instead of saying “Just say NO to Drugs,” says “There is a lot of bad dope out there that may kill you.  Always do a tester shot first.  Try not to use alone.  If you have just gotten out of rehab or jail, your tolerance is low.  Just do a little to start.  Have Narcan available.  Call 911.  You won’t be arrested.  Your life has value. Stay safe!”

***

Shortly after writing this, I am called to an OD.  I ask the woman who flagged me down if he is still breathing as I get my gear from the side door.  The woman says she doesn’t know.  They hadn’t seen him for a week, so they went in his apartment and found him.  “Third floor,” she says.  He’s not moving.  I can smell the body as I go up the stairs toward the rented room. Like each of the last three ODs I have been on, the room is spare.  He has been dead for awhile.  Next to the body are two unopened packages of the new Narcan nasal spray.  He got the part of the memo about having the Narcan out, but must have missed the “Don’t do heroin alone!” nugget.  The paperwork says he was given them when he was discharged from rehab in late November.  It looks like someone may have taken one out of the box, but the intruders did not open it.   Clearly they arrived too late.  Too late to save him at least.  There are no drugs in the man’s apartment and no money in the man’s wallet.

 

2 Comments

  • Technology helps to connect us but it makes being alone difficult. Today you can be home alone and intensely involved in social activity. That s both a challenge and an opportunity, and we don t yet know how it will change us.

  • Bob Coolidge, RPh EMT CFF says:

    Thank you.
    I believe your comments are filled with wisdom.
    Thank you for sharing.
    Also, I wonder if authorities will be using the long acting injection (naltrexone injection – month long effects) to decrease overdose upon release from incarceration or treatment

Leave a Reply

Your email address will not be published. Required fields are marked *